This two day event explores how we can best preserve and give access to our digital archives and collections. It includes:

  • Practical workshops giving the basics of best practice in looking after digital material
  • Talks and provocations outlining the strategic and curatorial challenges of digital preservation
  • World café-style sessions in subject areas that attendees can propose
  • Informal networking sessions in breakout spaces

Event background

During the Covid-19 lockdown we’ve all become acutely aware of one of the most essential values of digital preservation: remote access. Most physical collections, libraries, and archives have been closed down for several weeks. Working from home is problematic, especially when we keep in mind that rather than working from home by design or choice, we are actually at home during a crisis trying to work. In any case, primary access to collections is now digital more than ever. This brings the need for better understanding in digital preservation and the development of skills for digital curation to the fore more than ever before.

Making the case for, and delivering, a programme of digital preservation is still a tough (and expensive) challenge, but perhaps lockdown will help people understand its importance.

About the event

The Digital Curation Lab at the University of Salford’s MediaCityUK campus has teamed up with Redeye and the Photographic Collections Network to offer a 2-day online training and exploration event in collaboration with the Digital Preservation Coalition. The programme contains training sessions from the Digital Preservation Coalition (DPC), knowledge sharing conversations in a world cafè style, and keynote provocations by world-class specialists exploring the strategic and policy side of digital preservation programmes and the curation of digital objects. This event is not limited to the digital preservation of photographs or art objects but will also deal with preserving a wide range of audiovisual materials.

Attendance

This event is delivered online via Zoom. By the day before the event you will receive the Zoom links to allow you to log in. You are welcome to attend some or all of the events; we are aware that due to homeworking many participants may not be able to attend all the sessions. If you have any enquiries about this please email info@photocollections.org.uk 

Your participation; propose a conversation

Participants are invited to send in a brief proposal to participate in the world café conversations, outlining examples of good practice, digital preservation issues, and/or other ideas appropriate for sharing with others who may have similar interests. Once you have registered, you will be sent a link where you can propose these short sessions.

Registration

Registration opens at noon on 18th June 2020 on this page.

The event is free of charge and open to members of:

and:

Who is this event aimed at?

  • Anyone working with collections or archives of digital media, in particular if you are seeking to improve your practices, increase access, or set up new digital collections or archives. This can be at any scale from an individual’s archive to large museum or library. 
  • Anyone with issues around preservation or curation of digital material.
  • Anyone whose organisation is concerned with managing digital assets and collections, particularly if you are looking to improve digital preservation policies and programmes.

We will concentrate on audiovisual material; similar principles apply to photographs, sound, video, animation and 3D files. There is a focus on born-digital work, but the event should also be relevant to these working with physical objects that have been digitised. 

Althogh some terms in the workshop descriptions might be unfamiliar, the workshops will be accessible to those just starting to tackle this area for the first time.

Timetable

Please note these timings are provisional and subject to slight change. Further details will be added.

TUESDAY 7 JULY 2020

9:00              Event opens; welcome and introductions at approx 9:15

9:30              Keynote: Geoff Belknap, Head Curator, National Science and Media Museum.  

"The Digital Ecology - how and what we collect." The Science Museum Group’s emerging approach to collecting and curating digital material.

10:00            World café  (with 15-minute break at 10:30)

11:15            BREAK

11:30            DPC training session: Introduction to Digital Preservation

This session will provide a broad introduction to digital preservation, establishing why it is important and going over the main issues and activities involved. It will define essential digital preservation terminology, describe key standards, and provide an overview of methodologies that can be employed for a range of digital materials. (approx. 1 hour)

12:30            LUNCH BREAK

13:30            DPC training session: Introduction to Bitstream Preservation

This session will give an overview on how information is stored and processed by computers using files and file formats, the key risks that are faced, and how participants can start identifying preferred file formats for preservation of their digital media within their archive/repository. It will describe the concept of 'Bitstream Preservation' and what can be included in simple bitstream preservation workflows. (approx. 1 hour)

15:00            DPC training session: Risk Management for Digital Preservation

This session will explore risk management, focusing on risk assessments for digital preservation. There will be a short exercise on undertaking a risk and opportunities assessment as well as time allocated for questions and discussion about assessing risk in a time of crisis. (approx. 1 hour 30 min) 

16:30            BREAK + Networking

17:30            Evening session; speaker TBC

WEDNESDAY 8 JULY 2020

9:00              Event opens; welcome and introductions at approx 9:15

9:30              Keynote: Andy Mabbett, Wikipedian, author and digital & open content consultant.

10:00            World café   (with 15-minute break at 10:30)

11:15            BREAK

11:30            DPC training session: Select and Transfer Workflow

This session will examine the activities information managers should undertake up to and including transferring data into their archive/repository. This will include issues to discuss with and guidance to give to depositors/records creators, legal agreements that need to be in place, requirements for minimum metadata to be included with a transfer, and options for transferring content. There will be time allocated to discuss challenges with transfer in the time of crisis. (approx. 1 hour 15 min)

12:45            LUNCH BREAK

13:45            DPC training session: Ingest Workflow 

This session will cover the skills for managing the processing of digital collections into an archive/repository. This will include what hardware and software might be required for an ingest workstation, and help participants understand how to begin documenting the digital collections at different levels of granularity. There will be time allocated to discuss challenges with ingest in the time of crisis (approx. 1 hour 15 mins).

15:30            Training session: Preserve Workflow

This session will provide a broad overview of digital preservation storage issues. It will include identifying key risks such as obsolescence, the pros and cons of different types of storage, managing information security and access permissions. It will also cover talking to IT colleagues about our technological requirements (approx. 1 hour).

16:30            BREAK + Networking

17:00            Closing session: Marion Crick, Head of Collections Management, V&A Museum

 

Redeye, Centre for Chinese Contemporary Art, Market Buildings, Thomas St, Manchester M4 1EU, UK
© 2010–2020 Redeye The Photography Network